Debunking hoaxes and exposing scams since 2003!

Hoax-Slayer Logo

Gravel Drug Warning Message


Outline

Circulating message that features an image depicting an arm with severe lacerations claims that the wounds were caused by a new drug called "gravel".

Gravel drug
© Depositphotos.com/ meikesen

Brief Analysis

The drug itself is real. It is a synthetic street drug that is often mixed with other drugs or substances. However, there are no credible reports that indicate that use of the drug causes the type of injuries depicted in the image. The drug can make users extremely paranoid, violent, and suicidal. Thus, if the picture has any connection to gravel use at all, it is possible that the wounds were self-inflicted by the drug user or the result of an attack by another drug user. So far, I have seen no evidence to support the claim the drug eats the user's body from the inside out as stated in the warning message. 

Example

Photo: Kind of a graphic picture right? This is the effects of a new drug called "gravel". This is of a young girl who shot up 3days prior to this picture. A few times that day and not once until this happened. This is what drugs eating from the inside out looks like. I didn't post this to sicken anyone or to embarrass anyone. This was posted so maybe.. those that every think to try drugs may possibly think with a right mind. Its not just the needle its EVERYTHING its a shame at how many young people Are affected by this now. I fear for my children and what is to come in their paths. Please don't start this
this picture Alone speaks a thousand words.

Gravel Drug Warning


Detailed Analysis

A message currently circulating via email and social media warns recipients about a new drug called "gravel" that can have devastating effects on users. The message features a graphic image depicting a person's arm with several severe lacerations. The message claims that the picture shows the arm of a young girl who injected the drug three days prior. Supposedly, the drug eats the user's body from the inside out, thereby causing wounds like those shown in the photograph.

The drug itself is certainly real, and certainly dangerous but, so far, I have seen no evidence that using it causes the type of wounds depicted in the photograph. "Gravel" is a relatively new crystal-like synthetic drug. It is often mixed with other illicit drugs. A January 25, 2014 report about the drug on Wate.com notes:
At Holston Valley Medical Center, doctors say "gravel" is a combination drug of meth, Klonopin and bath salts. It's also highly addictive.

So what can it do to the body? Doctors told us gravel damages the brain, raises the blood pressure and spikes the heart rate.

"The real bad side effect of taking at the doses most people take it in is the paranoia. We've actually seen people become paranoid. People committing suicide from the paranoia," said emergency room physician Dr. Jon Mettert.

And a November 2013 Johnson City press article about the drug explains:
Dr. Garik Misenar, chairman of emergency medicine at Johnson City Medical Center, said he’s seen several cases of people going to the hospital for treatment after they’ve used gravel.
“We’re starting to see some in the emergency room. We had a patient yesterday who had been injecting alpha-PVP,” Misenar said. “It’s similar to the bath salts we were seeing two yeas ago. It’s a powerful stimulant that causes some of the same paranoia and some of the same agitation.
The person’s level of agitation tends to be lower, but the paranoia is more enhanced on alpha-PVP than what doctors saw from patients on bath salts, he said.
A real problem with the drug is that dealers combine it with other drugs or substances and users therefore have little knowledge of what they are actually taking or what effects it might have on their bodies.

Nevertheless, I have seen no credible reports that support the claim that the drug eats the users body from the inside out or that it causes the type of injuries shown in the photograph. The depicted wounds look more like knife cuts than the effects of a drug.

The drug krocodile, does rot the skin from the inside out causing significant flesh wounds. However, the wounds from krocodile do not look like the clean cuts depicted in the above photograph.

Gravel can cause paranoid, violent and suicidal behaviour. Some reports suggest that people under the influence of the drug feel less pain. Thus, it is perhaps possible that the image depicts the result of self-inflicted wounds made by a person under the influence of the drug. Or wounds received in an attack by another drug user.

As noted, gravel may be laced with a variety of unknown and dangerous substances. Therefore, it is perhaps possible that the wounds depicted show a side effect of one particularly dangerous and potent mix of the drug.

But, without concrete information about the origin of the photograph and what it actually depicts, such scenarios are mere conjecture.

To summarize, such gravel related wounds are not listed in any of the media or police reports that I have seen about the drug. It thus seems likely that the image does not depict a common effect of the drug. Therefore, circulating the image as part of a warning about gravel is misleading and counterproductive.



Last updated: January 29, 2014
First published: January 29, 2014
By Brett M. Christensen
About Hoax-Slayer

References
Recent arrests in Hawkins County raise concerns about synthetic drug 'gravel'
Gravel drug turns up in Washington County
Krocodile






Latest Hoax-Slayer Articles